Topic: Cachexia - severe cancer related weight loss

I am really worried about the fact that my husband is continuing to lose weight despite the fact he is eating reasonably well. He doesn't have  a great appetite but what he eats should be enough to sustain his weight.
Yesterday I saw how thin he was I got a shock! Does everyone with cc have this severe weight loss? is there anything that can be done to arrest the loss? Yesterday his somach swelled and he looked like a victim of starvation with stick thin limbs and a swollen belly.
If anyone knows of anything that might help please reply.

Re: Cachexia - severe cancer related weight loss

My mum is the same, weight loss and stomach swollen, she is in hospital at the moment due to an infection.  However, they don't know where that infection has come from and trying to find out.

Sorry I don't have the answer for you but just to say we are in the same situation.

I am sure I have read that sometimes even though they are eating the body isn't using the food the right way.  I may be wrong on this and I am sure someone will post if I am.

Take care, you aren't alone, Susan

Re: Cachexia - severe cancer related weight loss

Yes, the tumour cells 'grab' the going glucose and starve the normal cells which draw on fat and then lean tissue for sustenance. In our experience doctors don't seem to take it seriously There is a Dr Gold in the US who says that more people will die of the effects of cachexia than of the cancer and he treats it with hydro (....something)  sulphase.
For anyone in the UK there is a trial going on in Portsmouth to see if thalidomide (the same!!) can arrest the decline in weight. My husband won't take part in any trials since he says they are unproven ad he is not prepared to take the risk. I think that if I were in his shoes I wouldn't be so fussy but it's not my call.
We have been recommended steriods to stimulate the appetite and make my husband feel more like eating and eating more protein.  I will ask the consultant about it on Wednesday.

All the best to you and your mother. I hope she is feeling better soon.

Re: Cachexia - severe cancer related weight loss

Does anyone have any experience of hydrazine sulphate? I know the medical establishment is against it , but it is the only thing I have heard of that is specifically for cachexia.

Re: Cachexia - severe cancer related weight loss

Hi Susan and Patricia-

I don't know anything about the hydrazine sulphate, but I sure know about the steroids.  I've been taking them now for about a week and my appetite is radically different than before.   I can't believe how much I'm eating.  But I don't sleep much either.  I was in a writing workshop today and I asked a friend to drive me because  I've only slept about 10 hours in the last week.  I'm also dealing with another stressful situation at work which is probably part of why I'm not sleeping.

I'm slowly tapering off the steroids and will be glad to them over with, but I've been told aches and pains and other things come back.  They gave me the steroids to fight the rash which is a reaction to sorafenib, but  I'm wondering if my doctor also gave them to me to put some weight on.

After spending my life trying to diet, this is so ironic.

Anyway, it's good to chat with you two,
Caroline

6 (edited by ukmember Sun, 09 Apr 2006 10:03:40)

Re: Cachexia - severe cancer related weight loss

Hi Caroline

Have you lost a lot of weight? do you have an appetite? do you get fatigued easily?

My husband has lost 10% of his weight and looks skeletal. He eats well at breakfast but less and less throughout the day.

were the steroids to encourage your appetite and have you gained any weight as a consequence? I would just like to see a little weight gain because he is so weak.

Last week he had ascites and they drained 7 litres of fluid from his abdomen.
It seems to be one thing after another.

Best wishes

Patricia

Re: Cachexia - severe cancer related weight loss

Hi Patricia

This story sounds similar to my mums, they have now but a butterfly in so the anti nauseau drug can go straight into her body.

She doesn't feel like eating at all, and has lost a lot of weight in the past 3 weeks, she also is very weak.

She sips water, but because I am not with her 24/7 I am not quite sure how much.  She say's she is getting lots of water, her urine output isn't a lot now.

She is fed up now and I understand how frightening it is to see how thin your loved ones go.

Hi Caroline

If it isn't one thing it is another, it is a something though, I too have always yo-yo'd with diets so I can understand where you are coming from - keep smiling you are doing so well.

take care, Susan

Re: Cachexia - severe cancer related weight loss

Hey y'all-

I'm in Arizona visiting my sisters and I couldn't log in for awhile because I couldn't remember my password.

In Feb. 2005, I weighed about 165 pounds at my worst that winter.  I was going to OWLS - Ouray weight Loss Support at the local library.  (Weight Watchers will no longer hold a meeting in our county because we don't have enough people.  If they'd quit paying that duchess so much money, they might be able to afford smaller meetings.)  Over the summer, I lost about 10 pounds without trying which should have tipped me off that something was up, but it was an extremely busy summer for me.  I had my bookstore, I worked at the Chamber of Commerce doing bookkeeping, and I volunteered on Sundays at the Humane Society Thrift Shop.  I weighed 140 at the doctor on Monday morning and I've been pretty stable there.

Patricia, 7 litres!  I had two litres drained off me three weeks after my surgery and I thought that was bad.  Your poor husband.

Steroids give you a good appetite, but I have had trouble sleeping.

I've heard them say that it is really not the cancer that kills you, but starvation.  For someone like me who actually worked for Weight Watchers twice in her life (the program worked great for me), this is still weird.  I tell people it's one of the upsides of cancer - you get to eat all you want and still lose weight.  Hell of a diet.

Everybody, let's just keep haninging in there.

-Caroline